Nebraska, 2014

Winter Weather in Nebraska, February 24, 2014

February 24, 2014 · NWS OAX · 8 events in 8 counties and zones

An upper level storm system moved across the northern Plains on the morning of February 25th. This storm system moved along a strong temperature gradient over the central and northern Plains producing a band of accumulating snowfall over northeast Nebraska.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level storm system moved across the northern Plains on the morning of February 25th. This storm system moved along a strong temperature gradient over the central and northern Plains producing a band of accumulating snowfall over northeast Nebraska. The snow started falling during the morning hours and periods of snow, moderate at times, fell through the day ending during the evening on the 24th. Little wind occurred during the snow limiting impacts to mainly travel inconvenience. Total snowfall from the event ranged from 3 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 24, 5:28 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 24, 5:28 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
528 AM CST MON FEB 24 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 319 AM CST MON FEB 24 2014

EARLY MORNING WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH
DROPPING SOUTHEAST OUT OF ALBERTA AND WILL MOVE THROUGH THE
NORTHERN PLAINS TODAY. WARM AIR ADVECTION AHEAD OF THIS WAVE WAS
ACTING ON A TIGHT THERMAL GRADIENT ACROSS THE CENTRAL/NORTHERN
PLAINS LEADING TO STRONG MID-LEVEL FRONTOGENESIS. REGIONAL RADAR
MOSAIC AS OF 09Z INDICATED A BAND OF LIGHT SNOW FROM WESTERN SD
INTO EASTERN NEB AND APPEARED TO LINE UP BEST WITH THE ASCENDING
SIDE OF THE 700 MB FRONTAL CIRCULATION PER SHORT TERM MODELS.
ALTHOUGH MODELS ARE STRUGGLING WITH CURRENT QPF THEY DO INDICATE
THE FORCING...AND GENERALLY LIFT THIS NORTHEAST THROUGH THE
MORNING. THUS WE EXPECT THE CURRENT BAND OF SN TO CONTINUE TO MOVE
EAST THROUGH THE MORNING BEFORE STARTING TO STALL AS THE SHORTWAVE
TROUGH MOVES INTO THE DAKOTAS...AND THE THERMAL GRADIENT STARTS TO
COLLAPSE BACK SOUTH. THE PART OF THE FA THAT WILL HAVE THE LONGEST
DURATION WITHIN THIS FRONTAL BAND WILL BE FAR NORTHEAST NEB ALONG
HIGHWAY 20. POINT FORECAST SOUNDINGS IN THIS AREA INDICATE >150 MB
OF THE THERMAL PROFILE RESIDING IN THE DENDRITIC GROWTH ZONE. THIS
SHOULD LEAD TO EFFICIENT SNOW TO LIQUID RATIOS AND WE WILL
GENERALLY USE A 15-18:1. THE SNOW MAY ACTUALLY SHIFT EAST OUT OF
NORTHEAST NEBRASKA FOR A TIME THIS AFTERNOON BEFORE THE LARGE-
SCALE FORCING FOR ASCENT ASSOCIATED WITH THE SHORTWAVE MOVES INTO
THE AREA LEADING TO LIGHT SNOW INCREASING AGAIN LATE THIS
AFTERNOON INTO THE EVENING HOURS WITH THE BAND DROPPING SEWD WITH
THE SHORTWAVE. GIVEN THE TWO SHOTS OF SN...SNOW TO LIQUID RATIOS
EXPECTED...AND THAT THE WIND WILL ALSO BE INCREASING TO 10 TO 20
MPH WITH GUSTS TO 30 MPH THIS EVENING /AS THE BEST PRESSURE
ADVECTION ASSOCIATED WITH THE COLD FRONT MOVES THROUGH/ WE ISSUED
A WNTR WX ADVRY FOR A SMALL AREA OF NE NEB FOR TODAY/EVENING WITH
AMOUNTS OF 2-4 INCHES EXPECTED. LESSER AMOUNTS ARE EXPECTED
FARTHER SOUTH. WITH THE WARM FRONT LIFTING NORTH TODAY WE
INCREASED THE TEMPERATURE GRADIENT FOR THE CWA WITH HIGHS IN THE
SOUTHWEST AROUND 40.

THE COLD FRONT WILL MOVE THROUGH THE FA TONIGHT AND EXIT THE AREA
BY TUE MORNING. THE SURFACE HIGH DEVELOPS SOUTHEAST THROUGH THE
MID MO RIVER VALLEY AND INTO IA TUESDAY NIGHT LEADING TO BELOW
ZERO TEMPS OVER THE NORTHERN/EASTERN FA. THE LOW-LEVEL FLOW WILL
AGAIN TURN WEST ON WED AND THIS SHOULD LEAD TO A QUICK BUT BRIEF
WARM UP. WE INCREASED HIGHS FOR MOST AREAS /MOST
AGGRESSIVELY OUTSIDE OF THE EXPECTED SNOW AREAS/...AND WE MAY
NEED TO FURTHER WARM HIGHS WITH LATER FORECAST. THE NEXT COLD
FRONT WILL MOVE THROUGH ON WEDNESDAY NIGHT WITH COOLER TEMPS INTO
THE EXTENDED.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 319 AM CST MON FEB 24 2014

COLDER AND ACTIVE PATTERN IS EXPECTED TO CONTINUE THROUGH THE
LONG TERM PERIOD. REINFORCING COLD AIR IS PROGGED TO ARRIVE ON
THURSDAY AS A COLD HIGH SINKS OUT OF CANADA TOWARD THE UPPER MS
RIVER VALLEY. WITH CWA ON WESTERN FRINGE OF THE HIGH...RETURN FLOW
WILL REACH CENTRAL NEB AND SPREAD EASTWARD INTO EASTERN NEB
THROUGH THE NIGHT. MODELS INDICATE PRECIP BREAKING OUT IN CENTRAL
NEB IN THE WARM AIR ADVECTION REGION AND SPREADING EASTWARD AS
WELL...AND HAVE CONTINUED A SCHC POP MENTION IN EASTERN NEB...WITH
CONFIDENCE ON THE EASTWARD EXTENT OF PRECIP ON THE LOW SIDE DUE TO
THE VERY DRY/COLD AIR FEEDING INTO EASTERN NEB FROM THE EAST.
CONTINUED THE SCHC POPS INTO ALL BUT THE NORTHERNMOST CWA ON
FRIDAY...WITH CONTINUED LOWER CONFIDENCE DUE TO IMPACT OF DRY AIR
FEEDING FROM THE EAST/NORTHEAST. HIGH PRESSURE AND REINFORCING
COLD AIR IS PROGGED TO SLIDE THROUGH THE DAKOTAS TOWARD THE MO
RIVER VALLEY ON FRIDAY NIGHT/SATURDAY. MUCH LIKE THE PREVIOUS
HIGH...RETURN FLOW/WARM AIR ADVECTION ON ITS WEST FRINGE IS
PROGGED TO INITIATE PRECIPITATION...BUT THIS TIME A BIT FURTHER
WEST. ONCE AGAIN...CONFIDENCE ON EXPANSION EASTWARD INTO THE CWA
ON SATURDAY IS LOW...AS IT WILL BE FIGHTING A DRY AIR FEED THAT IS
EVEN CLOSER TO THE COLD AND DRY HIGH...BUT HAVE INDICATED
POTENTIAL FOR SNOW TO SPREAD INTO THE AREA FROM SATURDAY NIGHT
INTO SUNDAY. THROUGHOUT THE PERIOD...TEMPERATURES WILL REMAIN WELL
BELOW NORMAL...WITH THE COLDEST NIGHTS UNDER THE INFLUENCE OF THE
SURFACE HIGHS AND PARTICULARLY IN ANY AREAS WITH SNOW ON THE
GROUND.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK...AND KOMA.)
ISSUED AT 522 AM CST MON FEB 24 2014

SOMEWHAT OF A LOW-CONFIDENCE FORECAST FOR THIS TAF CYCLE. SNOW
BAND HAS EXITED KLNK...AND BELIEVE ANY REMAINING BANDS OF SNOW
TODAY WILL REMAIN NORTH OF THE SITE...WITH VFR CEILINGS AND
VISIBILITY THROUGH THE REST OF TODAY. SNOW WILL AFFECT KOMA EARLY
IN THE TAF PERIOD BEFORE EXITING...WITH MVFR VISIBILITY AND
CEILINGS DOMINANT. COULD SEE A SECOND WAVE OF SNOW LATER THIS
AFTERNOON/EARLY EVENING...BUT WITH LOW CONFIDENCE...DID NOT
INCLUDE MENTION FOR NOW. AT KOFK...PERIODS OF LIGHT SNOW AND MVFR
CONDITIONS ARE EXPECTED THIS MORNING. A BREAK IS LIKELY THIS
AFTERNOON...WITH THE POTENTIAL FOR A SECOND ROUND OF LIGHT SNOW
WITH AT LEAST MVFR CONDITIONS THIS EVENING THAT HAS BEEN INCLUDED
AS A PROB30 GROUP FOR NOW. AT ALL SITES...WINDS WILL BECOME
NORTHWESTERLY AROUND 03-06Z AND INCREASE TO 15-20KT...WITH GUSTS
TO AROUND 25-30KT...THROUGH THE REST OF THE TAF CYCLE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ011-
     012-018.

IA...NONE.
&&

SHORT TERM...BOUSTEAD
LONG TERM...MAYES
AVIATION...MAYES
Hazardous weather outlook, Feb 24, 3:53 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
353 AM CST MON FEB 24 2014

IAZ079-080-090-091-NEZ050-065>068-078-088>093-250000-
MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SEWARD-LANCASTER-CASS-OTOE-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
353 AM CST MON FEB 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-051>053-
250000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-ANTELOPE-
PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-
DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY-
353 AM CST MON FEB 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT SNOW ARE EXPECTED TODAY...ESPECIALLY IN AREAS OF
NORTHEAST NEBRASKA WHERE A WINTER WEATHER ADVISORY IS IN EFFECT
UNTIL 9 PM. SNOWFALL OF 2 TO 4 INCHES ARE POSSIBLE IN THIS AREA.
LESSER AMOUNTS ARE EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Knox

When
February 24, 10:00 AM CST to 9:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

A general snowfall of 3 to 6 inches occurred across the county with isolated higher amounts. Specific amounts included 3.8 near Verdel and 7.1 inches at Bloomfield.

Winter Weather, Cedar

When
February 24, 10:00 AM CST to 9:00 PM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

A general snowfall of 3 to 6 inches occurred across the county.

Winter Weather, Pierce

When
February 24, 10:00 AM CST to 9:00 PM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

A general snowfall of 2 to 4 inches occurred across the county including 2.3 inches in Pierce.

Winter Weather, Wayne

When
February 24, 10:00 AM CST to 9:00 PM CST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

A general snowfall of 3 to 5 inches occurred across the county including 4 inches in Wayne.

Winter Weather, Thurston

When
February 24, 10:00 AM CST to 9:00 PM CST
Where
Thurston forecast zone
Reported by
COOP Observer
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

A general snowfall of 3 to 5 inches occurred across the county including 3 inches in Walthill.

Winter Weather, Madison

When
February 24, 10:00 AM CST to 9:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

A general snowfall of 2 to 4 inches occurred across the county including 2.9 inches in Norfolk.

Winter Weather, Stanton

When
February 24, 10:00 AM CST to 9:00 PM CST
Where
Stanton forecast zone
Reported by
COOP Observer
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

A general snowfall of 2 to 4 inches occurred across the county including 3.1 inches in Stanton.

Winter Weather, Cuming

When
February 24, 10:00 AM CST to 9:00 PM CST
Where
Cuming forecast zone
Reported by
COOP Observer
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

A general snowfall of 2 to 4 inches occurred across the county including 3 inches in West Point.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490669, 490670, 490671, 490672, 490673, 490674, 490675, 490676.